A 22-year-old man was referred to me by a fellow
endocrinologist. The patient had previously seen eight other physicians for his
About 6 months ago, he noticed lightheadedness and
faintness while working out in the gym and had taken to drinking 3 L of
Gatorade a day to counteract the symptoms. He said his symptoms resolved 3
months before this visit, but at that time, he noticed the onset of panic
attacks, chest tightness, shortness of breath and dyspnea on exertion, tremor,
profound fatigue, weakness and flushing. These symptoms continued, despite
stopping consumption of all caffeinated beverages, and were only partially
alleviated by recently prescribed antidepressants and inhalers. He denied the
intake of any nutritional supplements, recreational drugs or protein
The patient was accompanied by his worried mother, who
contributed to the history. He was in the process of overcoming an upper
respiratory tract infection and was coughing and sneezing throughout the visit.
He denied poor libido, erectile dysfunction, gynecomastia, fractures or
ejaculatory problems, and stated he needed to shave daily. His pubertal
development had been unremarkable.
Medical history consisted of irritable bowel syndrome,
gastroesophageal reflux disease and recently diagnosed panic disorder and
asthma. The patient was allergic to cefaclor and had stopped taking his
prescribed albuterol inhaler due to ineffectiveness of the treatment. Other
medications included esomeprazole 40 mg daily (Nexium, AstraZeneca), as well as
the recently prescribed escitalopram 10 mg daily (Lexapro, Forest Laboratories)
and fluticasone/salmeterol inhaler (Advair Diskus).
The patient had recently graduated college, never
smoked, rarely drank alcohol and denied use of recreational drugs. Family
history was remarkable for diabetes in the father. The patients daily gym
routine had suffered considerably since the symptoms had started 3 months
before the visit.
On physical exam, the patient appeared anxious. He had a
blood pressure of 134/86 mm Hg; heart rate 88; 192 lb; and height of 73.
His exam was unremarkable except for frontal sinus tenderness, acne on face and
trunk, and reduced testicular size of 6 mL bilaterally (normal: 18 mL to 25
mL). I was unable to evaluate the distribution of the patients pubic hair
due to grooming.
The patient had brought in his complete file with
workups from the eight previous physicians, which included normal pulmonary
function tests, normal EKG and Holter monitor evaluation, normal
echocardiography, normal chemistry, complete blood count, urine toxicology
screen, chromogranin, urine and plasma metanephrine, cortisol and
5-hydroxyindoleacetic acid (5-HIAA), and normal thyroid hormone profile. The
referring endocrinologist had obtained a morning testosterone profile with a
total testosterone of 50 ng/dL (normal: 300 ng/dL to 900 ng/dL); luteinizing
hormone (LH) of 0.5; follicle-stimulating hormone (FSH) of 0.9; and estradiol
of 37. A pituitary MRI and a chest CT were normal.
What is the next best step in the management of this
A. The patient has primary hypogonadism. Start testosterone
supplementation with testosterone gel 1% 5 g daily.
B. The patient has hypogonadotropic hypogonadism. Start
clomiphene citrate 50 mg daily.
C. The patient has carcinoid syndrome. Repeat a 24-hour urine
5-HIAA and order an abdominal CT.
D. Gently, but firmly insist that the patients mother
leave the room, then confront the patient with your suspicion that he had been
using anabolic steroids and is now
This college grad gets an A for wasting
resources (and the time of the specialists he had been seeing). The
inappropriately normal LH and FSH in the setting of a total testosterone level
close to castration range indicate secondary, not primary hypogonadism (A).
Carcinoid syndrome had already been rendered unlikely given the chromogranin
and 5-HIAA (C). It is likely that the patients flushing was caused by his
low testosterone to estrogen ratio, a symptom commonly seen in men undergoing
androgen deprivation therapy for prostate cancer.
Once his mother was out of the room, I confronted the
young man with my assessment that he had taken anabolic steroids and was now
hypogonadal off cycle. The patient welled up in tears and reported
that he had never been able to divulge his story because his mother was always
present at all previous doctor visits (the referring endocrinologist had
suspected anabolic steroid use when the labs came back). The patient had taken
testosterone cypionate, stanozolol (Winstrol), mesterolone, trenbolone acetate
and metenolone enanthate (Primobolan) for 3 months. He admitted to a remote
history of taking oxandrolone as a teenager.
Interestingly, reactive hypoglycemia during strength
exercises has been reported with supraphysiologic use of anabolic steroids,
which is likely the cause for the symptoms that responded to Gatorade. After
coming off cycle 3 months before the visit, the patient
unsuccessfully self-medicated with selective estrogen receptor modulators
clomiphene (hence, answer B is wrong), tamoxifen and the aromatase inhibitor
letrozole for 5 weeks. In my experience, the gonadotroph axis can be so
thoroughly suppressed after a cycle of anabolic steroids that it may take
months (or even years) to return to normal function. Meanwhile, the patient has
become used to supraphysiologic testosterone levels and is literally
suffering from withdrawal.
It is therefore useful to involve a psychologist or
psychiatrist in the care to discuss with the patient that anabolic steroids can
be considered a drug addiction and to use human chorionic gonadotropin for a
limited time to keep endogenous testosterone levels at normal levels while
waiting for the hypothalamus and the pituitary to recover. Overlap with
clomiphene can be attempted at a later time.
Ronald Tamler, MD, PhD, MBA, is clinical director of
the Mount Sinai Diabetes Center, N.Y. He is also an Endocrine
Today Editorial Board member.
Disclosure: Dr. Tamler reports no relevant